Biz Brief: FDA Warns of Infant Overdose Risk with Liquid Vitamin D
The U.S. Food and Drug Administration is warning of the potential risk of overdosing infants with liquid vitamin D. Some products are sold with droppers that could allow excessive dosages, the FDA said. It recommended that caregivers follow the instructions on the purchased supplements and use only the droppers that come with the product.
The American Academy of Pediatrics has recommended that infants receive no more than 400 international units (IUs) of vitamin D a day. The FDA advised manufacturers to clearly mark the droppers at that level. It also cautions that some infant formulas already contain the vitamin, recommending that parents check with a health-care professional before giving a young child vitamin D supplements.
Vitamin D supplements, which help the body absorb calcium necessary for strong bones, are recommended especially for infants that are breast-fed. But excessive vitamin D can cause symptoms from nausea and vomiting to more serious consequences like kidney damage.